Colorado, 2025

Damaging Winds and High Wind in Colorado, July 8, 2025

July 8, 2025 · NWS BOU · 6 events in 5 counties and zones

High-based showers and thunderstorms produce strong to severe wind gusts with the high wind of 69 mph at the I-70 and Pecos in Denver. Tree some tree, tree branches, and fencing were blown down.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High-based showers and thunderstorms produce strong to severe wind gusts with the high wind of 69 mph at the I-70 and Pecos in Denver. Tree some tree, tree branches, and fencing were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 8, 12:53 PM MST, 7 minutes earlier. Its key messages:

  • Gusty high-based showers/storms through early this evening for the plains, with possibility of small hail mixed in at times.
  • Hot on Wednesday with highs brushing 100 degrees across much of the urban corridor and plains - Heat Advisory in effect.
  • Elevated to locally critical fire weather conditions Thursday afternoon, with the greatest fire danger across South Park.
  • Return to near-seasonal temperatures and scattered afternoon showers/thunderstorms Thursday onward.
Area forecast discussion, Jul 8, 12:53 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
153 PM MDT Tue Jul 8 2025

.KEY MESSAGES...

- Gusty high-based showers/storms through early this evening for
  the plains, with possibility of small hail mixed in at times.

- Hot on Wednesday with highs brushing 100 degrees across much of
  the urban corridor and plains - Heat Advisory in effect.

- Elevated to locally critical fire weather conditions Thursday
  afternoon, with the greatest fire danger across South Park.

- Return to near-seasonal temperatures and scattered afternoon
showers/thunderstorms Thursday onward.

&&

.DISCUSSION /Through Tuesday/...
Issued at 150 PM MDT Tue Jul 8 2025

Conditions thus far today have been almost a rinse and repeat from
Monday, albeit with slightly warmer temperatures and some
moderation in severe weather parameters. Low and mid-level lapse
rates remain very steep, on the order of 10 C/Km this afternoon,
with ACARS soundings showing DCAPE already exceeding 1,500 J/Kg at
KDEN. It's thus no surprise we've seen some dry microburst
activity from early and very weak high-based showers, mainly
collocated with the area of lowest dewpoints across the southern
Denver metro. This elevated convection will continue trekking
eastward into the plains through the afternoon, encountering
modest instability with MLCAPE between 500-1,500 J/Kg, highest
closer to the Kansas state line. Deep layer shear isn't as
pronounced as yesterday's, but remains sufficient to support a few
stronger to marginally severe storms, with strong outflow gusts
to 60 mph and hail up to 1" being the main threats.

Our diurnal convection will take a break Wednesday as a ridge of
high pressure expands eastward over our area. Ample subsidence
beneath the right exit region of a jet streak, combined with a deep
well-mixed environment, will drive temperatures to around 10 degrees
above normal region-wide, with highs flirting with daily record
territory along the urban corridor. The current spatial extent of
the Heat Advisory appears well correlated to projected Heat Risk
and record potential, so no changes are planned to that headline.

The ridge will be short-lived, with an approaching shortwave on
Thursday bringing a quick return to mostly zonal flow. In fact, it
may arrive early enough to support a few morning convective showers
in the high country, mainly north of I-70. This shortwave will help
mitigate the heat, with highs cooling by 3-8 degrees Thursday, and
allow for a return of afternoon showers/thunderstorms to the high
country and, to a lesser extent, the lower elevations. Of note,
it looks as though moisture may struggle to reach Park County, where
dry near-surface conditions and good mixing may promote development
of critical fire weather conditions under gustier afternoon winds.
As such, have hoisted a Fire Weather Watch for South Park to
highlight this potential.

Flow aloft becomes more northwesterly by Friday, with another weak
shortwave progged to make an appearance later in the day and into
the overnight period. Afternoon thunderstorm chances will rise as a
result. Although instability doesn't appear overly impressive, PWAT
values are slated to climb above 1" by Friday evening over the urban
corridor and portions of the plains, with some guidance even
suggesting as much as 1.2", which would be right around the
climatological maximum per SPC sounding archives. With the
possibility of some shallow upslope flow to boot, this opens the
door to the potential for evening and/or overnight convection east
of the foothills and some more efficient rainmakers.
Evening/overnight convection for the urban corridor has a tendency
to be sneaky, so have raised PoPs slightly to account for this
possibility.

Northwest flow will remain in place for Saturday with continued
chances of afternoon convection and near to slightly below-normal
temperatures. Some indication of ridge expansion and a trends
towards warmer/drier conditions for Sunday and Monday, but that's a
ways out still.

&&

.AVIATION /18Z TAFS through 18Z Wednesday/...
Issued at 1130 AM MDT Tue Jul 8 2025

All terminals will see VFR conditions through the TAF period. Winds
are currently light and quite variable. A transition to light NE
flow is favored for KDEN slightly after 19Z, although wind
directions throughout the afternoon for all Denver area terminals
are likely to be driven by development of weak, high- based
convective showers. These will be generally isolated for the
Denver area and will carry limited potential for lightning or even
SHRA, but similar to yesterday, will be capable of localized
robust outflow gusts near 40 kts. Coverage of such gusts should be
limited, with most areas likely seeing lesser wind gusts. Showers
will move east of the Denver metro by late afternoon, with
Southeast drainage flow 10-15 kts in the evening giving way to
lighter southerly flow overnight. Expect dry conditions Wednesday
with light winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ214.

Heat Advisory from 10 AM to 9 PM MDT Wednesday for COZ038>040.

&&

DISCUSSION...Rodriguez
AVIATION...Rodriguez
Hazardous weather outlook, Jul 8, 8:08 AM MST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
908 AM MDT Tue Jul 8 2025

COZ030>051-091515-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
908 AM MDT Tue Jul 8 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated, high-based showers will develop over the higher terrain
and move into the urban corridor early to mid-afternoon, with
potential for localized outflow gusts near 50 mph. As these move
east into the plains through the afternoon and early evening, a
few strong thunderstorms may develop with gusty winds and hail up
to 1" possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very hot temperatures near 100 degrees across the plains are
expected on Wednesday with highs in the upper 90s possible on
Thursday.

Gusty showers will be possible most afternoons, with Friday and
Friday night carrying the greatest potential for more widespread
convection and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today or tonight to pass along
any severe hail or wind reports.

In the hours before

Special weather statement, Jul 8, 11:34 AM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Denver CO
1234 PM MDT Tue Jul 8 2025

COZ040-041-081900-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-North
Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
1234 PM MDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DENVER...SOUTHWESTERN
ARAPAHOE AND NORTHEASTERN DOUGLAS COUNTIES UNTIL 1 PM MDT...

At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm
over Highlands Ranch, or 12 miles south of Denver, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Southern Denver, southern Aurora, Centennial, Highlands Ranch,
  northern Castle Rock, Parker, Littleton, southeastern Englewood,
  Greenwood Village, Lone Tree, Roxborough Park, Castle Pines,
  Sedalia, Louviers, The Pinery, Franktown, Arapahoe Park, Cherry
  Hills Village, Foxfield and Cherry Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3946 10509 3954 10508 3957 10505 3959 10505
      3966 10496 3970 10467 3938 10475 3940 10495
      3941 10495 3941 10497 3943 10500 3944 10500
      3944 10502 3946 10502 3947 10504 3945 10505
      3945 10507 3946 10508
TIME...MOT...LOC 1834Z 284DEG 14KT 3955 10494

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Danielson
Local storm report, Jul 8, 12:04 PM MST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
104 PM MDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Hail             3 S Dailey              40.61N 102.72W
07/06/2025  E1.00 Inch       Logan              CO   Storm Chaser

            Accumulating hail. Storm chaser reports of
            several inches of hail accumulated on the
            roads southwest of Haxtun. Larger stones
            were just under quarter size 30 minutes
            after the large hail fell. Time estimated by
            radar.

0405 PM     Hail             1 N Haxtun              40.66N 102.63W
07/06/2025  M0.88 Inch       Phillips           CO   Public

0354 PM     Landspout        2 SSE Snyder            40.29N 103.56W
07/06/2025                   Morgan             CO   Storm Chaser

            Video evidence of a landspout crossing
            Highway 6 near Morgan County Road U. Minor
            tree damage was observed before it
            dissipated in an open field.

&&
Local storm report, Jul 8, 12:06 PM MST, 54 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
106 PM MDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     Tstm Wnd Dmg     6 ESE Cornish           40.50N 104.30W
07/07/2025                   Weld               CO   Trained Spotter

            One small tree blown down and stripped of
            most of its leaves. Spotter reported some
            hail but did not have an estimate of size.

0535 PM     Tstm Wnd Gst     8 S Holyoke             40.47N 102.30W
07/07/2025  M57 MPH          Phillips           CO   Mesonet

            Mesonet station CO048 US 385 Holyoke.

0425 PM     Hail             Otis                    40.15N 102.96W
07/07/2025  M1.50 Inch       Washington         CO   Trained Spotter

0424 PM     Hail             1 W Burdett             40.37N 102.99W
07/07/2025  M0.75 Inch       Washington         CO   Public

            Report from mPING: Dime (0.75 in.).

0416 PM     Hail             Otis                    40.15N 102.97W
07/07/2025  E1.75 Inch       Washington         CO   Public

            Reported via social media. Time and location
            estimated.

0416 PM     Hail             2 SW Otis               40.13N 102.99W
07/07/2025  M0.75 Inch       Washington         CO   Trained Spotter

0415 PM     Hail             Otis                    40.15N 102.96W
07/07/2025  M1.50 Inch       Washington         CO   Trained Spotter

            Retired NWS employee measured 3.9cm diameter
            hail in Otis approximately 20 minutes after
            it fell.

0411 PM     Hail             1 W Otis                40.15N 102.98W
07/07/2025  E2.50 Inch       Washington         CO   Storm Chaser

            Video evidence of a few tennis ball or
            baseball sized hailstones which
            significantly damaged the rear windshield of
            a vehicle. Most stones were quarter to golf
            ball sized. Time and location estimated.

0409 PM     Tstm Wnd Gst     Akron                   40.16N 103.20W
07/07/2025  M63 MPH          Washington         CO   Mesonet

0335 PM     Non-Tstm Wnd Gst 4 NE Loveland           40.46N 105.01W
07/07/2025  M62 MPH          Larimer            CO   AWOS

0309 PM     Landspout        4 S Watkins             39.69N 104.61W
07/07/2025                   Arapahoe           CO   Fire Dept/Rescue

            Photos of a brief landspout from 309 to 313
            PM MDT. There was some visible evidence of a
            funnel at the cloud base despite the absence
            of a well defined updraft. Location was
            estimated.

&&

The radar

The Cheyenne radar (KCYS), 75 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 high wind. Local standard time, as filed.

High Wind, C & S Weld County

When
July 8, 1:00 PM MST to 2:05 PM MST
Where
C & S Weld County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High-based showers produced wind gusts reaching 55 to 65 mph across southern Weld County. There was also a report of trees and fencing down three miles north of Firestone at 1300 MST.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
July 8, 2:04 PM MST to 2:36 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High based showers produced wind gusts reaching 55 to 65 mph across the northern part of Denver. Tree damage and few powerlines were blown over due to the high winds. The strongest measured gust was 69 mph at I-70 and Pecos.

Thunderstorm Wind, Adams

When
July 8, 2:28 PM MST to 2:29 PM MST
Where
Adams County, 1.06 mi E of Westminster
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.830, -105.010

Report via social media. Measured a 50 mph gust using a handheld anemometer. A few trees down along with numerous 1-3 inch diameter branches.

Thunderstorm Wind, Denver

When
July 8, 2:35 PM MST to 2:36 PM MST
Where
Denver County, 4.36 mi NW of Denver
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.780, -104.980

Social media report of multiple tree branches down in Globeville. Time estimated.

Thunderstorm Wind, Washington

When
July 8, 5:07 PM MST to 5:08 PM MST
Where
Washington County, 0.53 mi E of Akron
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.160, -103.200

Thunderstorm Wind, Washington

When
July 8, 5:10 PM MST to 5:11 PM MST
Where
Washington County, (Ako)akron Weather Station
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
40.170, -103.220

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261450, 1261451, 1261447, 1261446, 1261449, 1261448.